Gabapentin: What is it and Why you Should be Worried

There is a good chance that you have never heard of Gabapentin. If you do not suffer from seizures, have a pet on pain medication, or need an anticonvulsant, you may never come across this particular painkiller. So what is Gabapentin? Typically, it is useful in treating neurological conditions such as epilepsy and restless leg syndrome in humans. Unfortunately, like many neurological and pain medications it has a darker side.

Gabapentin Addiction

Although most doctors and clinicians will openly state that Gabapentin is not addictive, the truth is, is that it is rarely addictive when used exactly as prescribed. This medication like many is completely safe if you use it just as the doctor orders. Unfortunately, many people do not do this.

Gabapentin acts on the nervous system either blocking pain signals or by reducing neurological impulses. This is perfectly fine as long as you have neurological issues. If you do not and take Gabapentin, it can produce an opiate like high in some people. This is what makes it a problem drug.

Gabapentin Withdrawal

Regardless of whether you use Gabapentin exactly as prescribed or not, you will experience withdrawal if you do not stop slowly by weaning yourself off. This withdrawal can last up to around a month and a half if you have been on it for a long time. Most doctors know this, which is why they caution you not to stop taking it suddenly. Some of the withdrawal symptoms are relatively minor such as:

  • Sweating
  • Weight gain
  • Body aches
  • Flu like symptoms
  • Fever
  • Loss of appetite
  • Nausea
  • Numbness
  • Rash

Other symptoms are not so benign. These symptoms can be extremely dangerous and even deadly. These symptoms are:

  • Severe anxiety
  • Restlessness
  • Confusion
  • Disorientation
  • Agitation
  • Rapid heart rate
  • Heart palpitations
  • Catatonia or the absolute inability to move
  • Rapid seizures often resulting in death

These withdrawal symptoms often end in tragedy if not closely monitored. So although most people claim Gabapentin is not addictive, it is very easy to become dependent on it and suffer devastating withdrawal symptoms.

Getting Help with Gabapentin Withdrawal

Fortunately, help for Gabapentin withdrawal is available. Despite claims that it is not addictive, Gabapentin is dangerous. Some people even take it recreationally. This practice means that they place themselves in danger not only from the dangerous side effects that it has, but stopping suddenly is often deadly. To avoid these consequences, you will either need to take a replacement drug or wean off the drug very slowly.

If you are on Gabapentin and you need to stop using, you will need help. Rehab centers across the United States can help you through the dangerous withdraw period. It is extremely important that you have medical supervision if you stop taking Gabapentin completely. Doctors and therapists can help you through withdrawal and if you are taking it recreationally, they can help you leave your addiction behind.